North Carolina, 2001

Damaging Wind in North Carolina, August 11, 2001

August 11, 2001 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds downed a tree onto a power line 3 miles east of Wilkesboro, causing a power outage to 700 buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed a tree onto a power line 3 miles east of Wilkesboro, causing a power outage to 700 buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 2:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT AUG 11 2001

EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH
FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS
EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE
STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH
HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES
TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS
LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH
FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND
EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER
DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS
POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT
OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO
WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE
MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING
POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE
EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT
THRU THEN.

FCSTID = 6
ROA   72  85  71  83 /  70  60  60  50
LYH   70  85  68  83 /  70  60  60  50
DAN   72  88  72  85 /  70  50  60  60
BLF   66  78  65  77 /  50  70  60  40
LWB   65  78  64  76 /  50  70  60  40
BCB   67  80  66  79 /  60  70  60  50
TNB   65  78  65  77 /  60  60  60  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Aug 11, 12:30 PM EST, 4 hours before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC
Local storm report, Aug 11, 2:08 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     1SW MONETA                VA   1.50 INCH HAIL
08/11/01   BEDFORD
Special weather statement, Aug 11, 4:13 PM EST, 17 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL...

AT 510 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE MOVING SLOWLY
EASTWARD ACROSS SOUTHSIDE VIRGINIA...AND THE NORTHERN FOOTHILLS AND
NORTHWEST PIEDMONT OF NORTH CAROLINA. BECAUSE OF VERY HEAVY RAINFALL
RATES OF UP TO 2 INCHES IN AN HOUR...AND THEIR SLOW MOVEMENT...SOME
AREAS ARE RECEIVING AS MUCH AS 3 TO 4 INCHES OF RAIN. THIS WILL
CAUSE MINOR FLOODING OF LOW AREAS. DRAINAGE DITCHES WILL LIKELY
OVERFLOW IN SPOTS...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER
ON THE ROADS.

THE HEAVIEST RAIN BETWEEN 515 PM AND 700 PM WILL EXTEND FROM
YADKINVILLE...NORTHEASTWARD THROUGH THE WENTWORTH...YANCEYVILLE...
DANVILLE...SOUTH BOSTON AND CHARLOTTE COURTHOUSE AREAS. THE
HEAVIER SHOWERS ARE EXPECTED TO MOVE EAST OF THE REGION BY AROUND 700
PM.

JJ

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 11, 4:30 PM EST
Where
Wilkes County, 3 mi E of Wilkesboro
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.150, -81.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264348.